Texas, 2017

High Wind in Texas, March 23 to 24, 2017

March 23 to 24, 2017 · NWS MAF · 12 events in 10 counties and zones

An upper trough moved over west Texas and resulted in widespread strong, westerly winds.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper trough moved over west Texas and resulted in widespread strong, westerly winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 23, 11:37 AM CST, 1 hour earlier.

Area forecast discussion, Mar 23, 11:37 AM CST, 1 hour before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1237 PM CDT Thu Mar 23 2017

.DISCUSSION...

&&

.AVIATION...
Gusty south wind has kicked in at most TAF sites as of 17z
with gusts in the 35 to 40kt range possible through the afternoon.
Blowing dust may reduce vsbys down into the upper MVFR range. As
surface trough/Pacific front moves through this afternoon and
evening the wind will shift around to the west.

&&

PREV DISCUSSION... /issued 517 AM CDT Thu Mar 23 2017/

DISCUSSION...
An active weather day is on tap for today as we are set to deal with
a variety of hazards including high winds, extreme fire weather
conditions, and severe weather.

The upper trough that will be affecting West Texas and southeast
New Mexico has moved onshore and will move eastward through the
central and southern Rockies through tonight. As cyclogenesis
occurs eastern Colorado and eastern New Mexico, we will see and
strong southerly winds on the east side of the surface trough
crank up through the afternoon. As the winds increase throughout
the day, we could see some areas of blowing dust. A dryline will
set up just east of the TX/NM state line and be the focus for
severe storms. Moderate instability will be present east of the
dryline with very strong shear and steep mid level lapse rates.
This should be more than enough to support severe storms. A strong
cap should hold off convection until late afternoon/early evening
when a broken line of storms develops along and north of the I-20
corridor with the aid of the large scale accent from the
approaching upper trough. Best chances will be across the central
and northern Permian Basin, but may also see a few storms develop
further south in the Lower Trans Pecos through the evening. Main
threats with these storms will be damaging winds and hail as the
system moves eastward through the evening into the overnight
hours. To the west of the dryline, very dry air and high winds
will lead to extreme fire weather conditions. For more information
on the fire weather situation see the Fire Weather Discussion
below. For the high winds, we have a tale of two wind maxima.
Surface pressure gradient east of the dryline will likely yield
sustained winds of 35 to 45 mph across portions of the Permian
Basin this afternoon and evening. West of the dryline will see 40
to 60 kt jet winds at 700 and 850 mb. These winds should mix down
and lead to high winds across the higher elevations and the
adjacent plains. Will expand the High Wind Warning to the east
into the Permian Basin and south towards the Big Bend and Davis
Mountains and a Wind Advisory will be issued for the remaining
counties.

The upper trough will have moved into the Central Plains by
Friday and associated Pacific front will have pushed any moisture
to the east. Critical fire weather conditions will again be on the
slate and discussed more in the fire weather discussion below.
Cooler temps will be in place and will cut down high temperatures
into the 70s for the majority of locations expect along the Rio
Grande where locations will see temperatures in the 80s. A front
will move south across West Texas Friday evening and result in a
wind shift to the north before turning southerly in response to
the next approaching trough. Saturday will be the best day of the
weekend before things begin to pick up again.

On Sunday we will see the passing of another trough and a slight
warm up with downsloping winds before another potent trough will
bring more unsettled weather to the area. Models still disagree at
this point on how they want to handle the system, so will keep
rain chances on the low end until they can come into more
agreement.

Fire Weather Discussion...
WV imagery shows the upper trough moving thru CA/NV, and still
forecast to be over the Four Corners by 00Z Fri, and near the
intersection of CO/KS/OK 12 hrs later.  A sfc trough ahead of this
feature has increased return flow across the area, pushing the 60F
isodrosotherm as far west as KCNM and sharpening up a dryline to the
west.  Latest obs show single-digit RH west of the dryline,
coincident w/the low-lvl thermal ridge (LLTR), and this is poised to
push east later today as mixing commences.  The GFS is the model of
choice wrt dewpoints, winds, and mixing.  By 21Z Thu, forecast
soundings mix to 800mb (40kts) east to 500 mb (55-60kts) west.  This
will push the LLTR to the central CWA, w/the dryline just to the
east.  Needless to say, very critical Red Flag conditions are
anticipated west of the dryline, especially over the Trans Pecos, where
extreme Fire Danger and ERC in the 90th percentile are forecast.  As
the dryline moves east, and benefits of the current moisture return
will be rendered moot.

Friday, as subsidence sets in on the backside of the trough,
critical fire wx conditions look likely roughly along and west of
the Pecos.  Forecast mixing isn't quite as deep, temps are a little
cooler, RH higher, and RFTIs lower than what's expected today.  To
avoid sowing confusion w/complicated products, we'll forego issuing
any watch/warning products attm, and emphasize the threat in the
HWO.  Sunday looks to be critical fire wx in the Guadalupes as a
secondary trough passes to the north.  Again, we'll mention this in
the HWO.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     50  76  46  79 /  50  10   0   0
Carlsbad                       45  78  41  80 /   0   0   0   0
Dryden                         52  81  51  81 /  20   0   0   0
Fort Stockton                  51  77  47  83 /  10   0   0   0
Guadalupe Pass                 40  67  47  75 /   0   0   0   0
Hobbs                          44  72  40  76 /  20   0   0   0
Marfa                          39  70  39  79 /   0   0   0   0
Midland Intl Airport           52  77  48  79 /  40  10   0   0
Odessa                         50  77  47  79 /  30  10   0   0
Wink                           47  78  44  81 /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning until midnight MDT tonight for Guadalupe
     Mountains-Southeast Plains.

     High Wind Warning until 9 PM MDT this evening for Central Lea
     County-Eddy County Plains-Northern Lea County-Southern Lea
     County.

     High Wind Warning until 6 PM MDT Friday for Guadalupe Mountains
     of Eddy County.

TX...Red Flag Warning until 1 AM CDT /midnight MDT/ Friday for Big
     Bend Area-Davis/Apache Mountains Area-Guadalupe Mountains-
     Loving-Marfa Plateau-Pecos-Presidio Valley-Reeves County
     and Upper Trans Pecos-Van Horn and Highway 54 Corridor-Ward-
     Winkler.

     Wind Advisory until 10 PM CDT this evening for Borden-Dawson-
     Glasscock-Howard-Martin-Mitchell-Pecos-Presidio Valley-
     Reagan-Scurry-Terrell.

     High Wind Warning until 10 PM CDT /9 PM MDT/ this evening for
     Andrews-Big Bend Area-Crane-Davis/Apache Mountains Area-
     Ector-Gaines-Loving-Marfa Plateau-Midland-Reeves County and
     Upper Trans Pecos-Upton-Van Horn and Highway 54 Corridor-
     Ward-Winkler.

     High Wind Warning until 6 PM MDT Friday for Guadalupe Mountains.

&&
Hazardous weather outlook, Mar 23, 3:41 AM CST, 8 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
441 AM CDT Thu Mar 23 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-240945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
441 AM CDT Thu Mar 23 2017 /341 AM MDT Thu Mar 23 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...TODAY AND TONIGHT

A powerful upper level storm system will pass through the region
today and Friday, resulting in strong winds and extremely critical
fire weather conditions. The pattern expected today has in the past
produced large and difficult to control wildfires. A Red Flag
Warning is in effect this afternoon and evening for all of Southeast
New Mexico and much of West Texas, mainly west of the Pecos.

Thunderstorms will be possible this afternoon and tonight, along and
east of a dryline extending from Tatum, to Wink, to Sanderson.  Any
storms that do develop will be accompanied by frequent lightning,
gusty winds, and small hail.  A few storms may be severe, with
damaging winds and large hail expected.

Strong southwest to west winds are expected in the Guadalupe, Davis,
and Apache Mountains, as well as on the adjacent plains.  This
includes portions of the Permian Basin and Western Low Rolling
Plains. A High Wind Warning is in effect this afternoon and tonight.
Elsewhere, breezy conditions are anticipated, and a Wind Advisory is
in effect.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Strong west winds are expected to continue in the Guadalupe Mountains
Friday.  A High Wind Warning is in effect.

Critical fire weather conditions will be possible again Friday,
mainly along and west of the Pecos.  Sunday, critical fire weather
conditions will be possible in the Guadalupe Mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 high wind. Local standard time, as filed.

High Wind, Howard

When
March 23, 12:37 PM CST to 9:32 PM CST
Where
Howard forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
Mesonet
Coordinates
32.306, -101.435 (the zone’s center; the record gives no point)

Sustained southwest to west winds of 40-46 mph, and a gust to 55 mph, occurred at the Lomax Mesonet.

High Wind, Van Horn & Hwy 54 Corridor

When
March 23, 1:00 PM CST to 6:00 PM CST
Where
Van Horn & Hwy 54 Corridor forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Unknown

High Wind, Dawson

When
March 23, 2:50 PM CST to 8:19 PM CST
Where
Dawson forecast zone
Measured
41 kt (47 mph) measured sustained
Reported by
Mesonet
Coordinates
32.743, -101.948 (the zone’s center; the record gives no point)

An extended period of sustained southwest to west winds of 40-47 mph occurred at the Welch Mesonet.

High Wind, Guadalupe Mountains of Culberson County

When
March 23, 1:51 PM MST to March 24, 1:51 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
72 kt (83 mph) measured gust
Reported by
ASOS

Sustained southwest to west winds of 40-67 mph, and a gusts as high as 83 mph, occurred at the Guadalupe Pass ASOS.

High Wind, Midland

When
March 23, 3:30 PM CST to 6:20 PM CST
Where
Midland forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
ASOS
Coordinates
31.869, -102.032 (the zone’s center; the record gives no point)

Sustained southwest to west winds of 40-46 mph, and a gust to 56 mph, occurred at the Midland ASOS.

High Wind, Martin

When
March 23, 3:37 PM CST to 7:54 PM CST
Where
Martin forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
32.306, -101.951 (the zone’s center; the record gives no point)

Sustained southwest to west winds of 40-42 mph, and a gust to 55 mph, occurred at the Tarzan Mesonet.

High Wind, Davis / Apache Mountains Area

When
March 23, 4:25 PM CST to March 24, 1:30 PM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
State Official

Strong southwest to west winds occurred at McDonald Observatory in the Davis Mountains on the 23rd to the 24th. Wing gusts as high as 72 mph were recorded.

High Wind, Glasscock

When
March 23, 4:40 PM CST to 10:05 PM CST
Where
Glasscock forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
31.870, -101.521 (the zone’s center; the record gives no point)

Sustained southwest to west winds of 40-42 mph, and a gust to 54 mph, occurred at the St. Lawrence Mesonet.

High Wind, Pecos

When
March 23, 5:50 PM CST to 7:17 PM CST
Where
Pecos forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
30.781, -102.724 (the zone’s center; the record gives no point)

Sustained southwest to west winds of 40-42 mph, and a gust to 52 mph, occurred at the Coyanosa Mesonet.

High Wind, Guadalupe Mountains of Culberson County

When
March 23, 4:52 PM MST to March 24, 12:52 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
RAWS

Sustained southwest to west winds occurred at the Pinery RAWS site. Gusts as high as 71 mph were recorded.

High Wind, Guadalupe Mountains of Culberson County

When
March 23, 5:44 PM MST to March 24, 2:28 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet

Sustained southwest to west winds of 40-50 mph, and gusts as high as 68 mph, occurred at the Pine Springs Mesonet.

High Wind, Ector

When
March 23, 8:30 PM CST
Where
Ector forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
31.869, -102.543 (the zone’s center; the record gives no point)

Strong winds blew a power pole down in Odessa.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 678443, 678473, 678441, 678458, 678446, 678442, 678450, 678447, 678451, 678457, 678462, 678444.